Arkansas, 2023

Flash Flooding in Arkansas, July 12, 2023

July 12, 2023 · NWS JAN · 2 events in 1 county or zone

Heavy rainfall fell across the area and localized flash flooding occurred across parts of Ashley county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Heavy rainfall fell across the area and localized flash flooding occurred across parts of Ashley county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 12, 3:27 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 12, 3:27 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
427 AM CDT Wed Jul 12 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 427 AM CDT Wed Jul 12 2023

Today & Tonight...

Early morning analysis indicates cold core low centered over the
ArkLaTex, with increased ascent from remnant MCV combined with
elevated instability & tropical airmass being the impetus for
ongoing storms/heavy rain developing. GOES East infrared/water
vapor imagery indicate rapid deepening cold cloud tops, with more
intense overshooting tops & storms over south-central AR. Expect
cold core/storms to slowly propagate eastward through the morning
hours into midday. The best potential for heavy rain early this
morning through midday today will be in southeast AR & northeast
Louisiana parishes where HREF continues to indicate high
neighborhood probs > 3 inches. In these areas, 3-5 inches, with
locally higher amounts, are possible in a short period of time,
with 2-4 inches further east along the MS River. However, HREF
prob match mean maximum QPF values could exceed that. With sfc
frontal zone draped across the area, very light backward
propagation vectors of 5-10kts is analyzed in mesoanalysis.
Combined with 2-2.5 inch PW air in 00Z regional soundings/GOES
East total PWs & deep freezing level/345-350K Theta E advection,
extremely efficient warm cloud layer processes will support
heavy/convective downpours. Continued the Flash Flood Watch for
western zones. HWO looks good through midday but there will be
some continued potential into the evening-overnight hours as the
MCV/remnants drop to the southeast. There is some severe
potential, with low chances for this early morning convection but
more likely potential with mid-morning into the aftn hours. Main
adjustments to the HWO were to bump up the starting time for
severe & less confident on the end time as this is more
mesoscale/MCV driven. Also mentioned multiple rounds for heavy
rain, including into the overnight hours. With widespread showers
& storms developing through the aftn hours, leaned more heavily
towards cooler trends in northwest ArkLaMiss Delta into the mid
80s while near 90 degrees outside of that. Heat stress will not be
a problem today.

For tonight, as remnant MCV/shortwave drifts southeast in
tropical airmass, deep warm cloud & high Theta E air, some
redevelopment of flash flooding concerns are possible east of MS
River, but especially along & east of I-55. After coordination
with WPC, the "Limited" in the HWO was expanded east to include
the rest of the region, outside of the Hwy 82 corridor. HREF prob
match mean picks up this area along & east of I-55 for high
neighborhood probs > 3 inches through Thursday morning. HREF prob
match mean maximum & localized prob match mean values of QPF
indicate 40-60% probs for > 5 inches for areas along & north of
the I-20 corridor, with it focused east of I-55. HREF values are
concerning & potential upgrade in HWO/Flash Flood Watch may be
needed if confidence increases of more intense overnight
convection. With widespread clouds/rain & storms, lows will remain
warm in the low-mid 70s. /DC/

Thursday through next Tuesday...

North to Northwest flow aloft will reside across the region
through the forecast period. During this time, high pressure aloft
will try to build into the forecast area from the west, as
troughing encompasses much of the eastern half of the country.
Meanwhile at the surface, high pressure centered to the southeast
of the region, will maintain an ample supply of moisture across
the CWA through next week.

Hot and humid conditions will continue across the forecast area
throughout the mid and extended portion of the forecast.  Highs each
day will top out in the low and middle 90s, with upper 90s possible
across western portions of the CWA over the weekend.  This, coupled
with afternoon dew points from the mid 70s to around 80, will yield
afternoon heat index values from 106-110 Thursday into the upcoming
weekend, resulting in an "Elevated Risk" of dangerous heat stress
conditions. A "Heat Advisory" will likely be needed for portions of
the CWA during this time, with an "Excessive Heat Warning" possible
as well.

Isolated to scattered showers and storms will be possible each day
as well.  These will primarily remain confined to the afternoon and
early evening hours.  However, given the moisture rich and unstable
airmass over the area, some isolated convection will remain possible
overnight.  Gusty winds will be possible with the most intense
storms, with heavy downpours and frequent lightning strikes
expected. Of course, the coverage of convection each day will help
in bringing some relief to the hot conditions across the forecast
area. /19/

&&

.AVIATION...
(06Z TAFS)
Issued at 122 AM CDT Wed Jul 12 2023

VFR conditions prevail currently until around 12/09Z-12Z
Wednesday when MVFR to IFR ceilings develop, with LIFR psbl at
HBG & PIB , & persist through around 12/15-16Z. Chances for SHRA
increase from west to east during that same time frame, with the
periods of most likely impact from TSRA highlighted in the 06Z TAF
package. Expect most to slowly clear late aftn into early evening
from west to east, but some periods of SHRA & iso TSRA may linger
after 13/00-03Z. Light southerly to southwesterly winds will
prevail through next 24 hours, peaking around 10mph with gusts up
to around 15mph into the aftn hours. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  75  93  77 /  60  30  30  10
Meridian      91  74  91  76 /  80  30  40  20
Vicksburg     87  76  93  77 /  60  20  10   0
Hattiesburg   90  76  89  77 /  70  30  40  10
Natchez       91  77  94  76 /  50  20  10   0
Greenville    86  74  93  77 /  80  20  10  10
Greenwood     88  74  95  77 /  80  30  20  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...Flood Watch until 10 AM CDT this morning for LAZ007>009-015-016-
     023.

AR...Flood Watch until 10 AM CDT this morning for ARZ074-075.

&&

DC/19/DC
Hazardous weather outlook, Jul 12, 3:40 AM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
440 AM CDT Wed Jul 12 2023

ARZ074-130945-
Ashley-
440 AM CDT Wed Jul 12 2023

This hazardous weather outlook is for portions of southeast
Arkansas.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this morning into the evening

FLOODING
THREAT...Elevated
TIMING...Early this morning through midday

Early this morning into the evening, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Early this morning through midday, areas of flash flooding are
likely due to heavy rain through midday Wednesday. Some roads
could be flooded or closed. Some structures may be potentially
threatened by high water.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat with maximum heat index values of around 105 to
110 degrees is expected across the forecast area Thursday into
the weekend.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through tonight.

ARZ075-130945-
Chicot-
440 AM CDT Wed Jul 12 2023

This hazardous weather outlook is for portions of southeast
Arkansas.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this morning into the evening

FLOODING
THREAT...Elevated
TIMING...Early this morning through midday

Early this morning into the evening, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Early this morning through midday, areas of flash flooding are
likely due to heavy rain through midday Wednesday. Some roads
could be flooded or closed. Some structures may be potentially
threatened by high water.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat with maximum heat index values of around 105 to
110 degrees is expected across the forecast area Thursday into
the weekend.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ018-019-034-130945-
Bolivar-Sunflower-Washington-
440 AM CDT Wed Jul 12 2023

This hazardous weather outlook is for portions of northwest
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this morning into the evening

FLOODING
THREAT...Limited
TIMING...Early this morning through tonight

Early this morning into the evening, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Early this morning through tonight, localized flash flooding is
possible due to heavy rain through midday Wednesday and again
overnight, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat with maximum heat index values of around 105 to
110 degrees is expected across the forecast area Thursday into
the weekend.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ031>033-036>039-042>046-048>052-054>058-062>066-072>074-130945-
Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
440 AM CDT Wed Jul 12 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Tonight, localized flash flooding is possible due to heavy rain
again overnight, particularly in low lying and urban area

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat with maximum heat index values of around 105 to
110 degrees is expected across the forecast area Thursday into
the weekend.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ025-027-028-130945-
Leflore-Carroll-Montgomery-
440 AM CDT Wed Jul 12 2023

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this morning into the evening

FLOODING
THREAT...Limited
TIMING...Tonight

Early this morning into the evening, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Tonight, localized flash flooding is possible due to heavy rain
again overnight, particularly in low lying and urban area

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat with maximum heat index values of around 105 to
110 degrees is expected across the forecast area Thursday into
the weekend.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ026-029-030-130945-
Grenada-Webster-Clay-
440 AM CDT Wed Jul 12 2023

This hazardous weather outlook is for portions of north central
Mississippi, and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this morning into the evening

Early this morning into the evening, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat with maximum heat index values of around 105 to
110 degrees is expected across the forecast area Thursday into
the weekend.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ007-008-015-023-130945-
Morehouse-West Carroll-Richland-Franklin LA-
440 AM CDT Wed Jul 12 2023

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through daybreak

FLOODING
THREAT...Elevated
TIMING...Early this morning through midday

Through daybreak, isolated severe thunderstorms are possible.
Some thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Early this morning through midday, areas of flash flooding are
likely due to heavy rain through midday Wednesday. Some roads
could be flooded or closed. Some structures may be potentially
threatened by high water.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat with maximum heat index values of around 105 to
110 degrees is expected across the forecast area Thursday into
the weekend.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning.

LAZ009-016-024>026-130945-
East Carroll-Madison LA-Catahoula-Tensas-Concordia-
440 AM CDT Wed Jul 12 2023

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Early this morning through midday

Early this morning through midday, areas of flash flooding are
likely due to heavy rain through midday Wednesday. Some roads
could be flooded or closed. Some structures may be potentially
threatened by high water.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat with maximum heat index values of around 105 to
110 degrees is expected across the forecast area Thursday into
the weekend.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ035-040-041-047-053-059>061-130945-
Humphreys-Issaquena-Sharkey-Warren-Claiborne-Jefferson-Adams-
Franklin MS-
440 AM CDT Wed Jul 12 2023

This hazardous weather outlook is for portions of central
Mississippi, southwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Early this morning through tonight

Early this morning through tonight, localized flash flooding is
possible due to heavy rain through midday Wednesday and again
overnight, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat with maximum heat index values of around 105 to
110 degrees is expected across the forecast area Thursday into
the weekend.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 12, 3:18 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
418 AM CDT Wed Jul 12 2023

ARZ074-121000-
Ashley AR-
418 AM CDT Wed Jul 12 2023

...Strong thunderstorms will impact portions of Ashley County through
500 AM CDT...

At 418 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fountain Hill to West Crossett. Movement
was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Snyder around 455 AM CDT.
  Portland, Montrose and Berlin around 500 AM CDT.

Other locations impacted by these storms include Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3320 9214 3321 9213 3321 9208 3324 9209
      3325 9205 3328 9204 3328 9200 3330 9200
      3331 9198 3335 9199 3335 9197 3338 9196
      3339 9198 3340 9199 3339 9146 3301 9146
      3301 9200 3313 9212 3315 9211 3316 9213
TIME...MOT...LOC 0918Z 299DEG 18KT 3339 9181 3315 9200

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19

The radar

The Little Rock radar (KLZK), 181 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ashley

When
July 12, 4:34 AM CST to 5:00 AM CST
Where
Ashley County, 2.33 mi E of Pugh to 2.29 mi E of Pugh
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.230, -91.930

Part of county road 12 W was under water.

Flash Flood, Ashley

When
July 12, 4:34 AM CST to 5:30 AM CST
Where
Ashley County, 1.16 mi E of Hamburg to 0.93 mi WSW of Mist
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.230, -91.800

Several streets in town were flooded along with parts of county road 70 just northeast of Hamburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135182, 1135184.